Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 148, NWS Goodland, KS

June 24, 2014Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2014, 1:38 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2014, 1:38 PM MDT (19:38 UTC)
Expired
Jun 24, 2014, 2:00 PM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:06 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:30 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 11:30 AM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT TUE JUN 24 2014

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 335 AM MDT TUE JUN 24 2014

AS OF 4 AM CDT...3 AM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
OVERCAST. TEMPERATURES RANGED FROM THE MID 50S OVER EAST COLORADO TO
THE UPPER 60S ACROSS NORTON...GRAHAM AND GOVE COUNTIES IN NORTHWEST
KANSAS. WINDS WERE LIGHT AND VARIABLE ACROSS THE REGION WITH SEVERAL
CONVECTIVE OUTFLOWS MOVING THROUGH. SHOWERS AND THUNDERSTORMS WERE
MOVING ACROSS LOCATIONS ALONG AND JUST NORTH OF INTERSTATE 70. SOME
STORMS HAVE PRODUCED HEAVY RAINFALL...ESPECIALLY OVER NORTHEAST
COLORADO. FLASH FLOOD WARNINGS CONTINUE OVER NORTHEAST COLORADO AND
EXTREME NORTHWEST KANSAS AS HEAVY RUNOFF POSES A THREAT OF RAPID
RISES ON THE SOUTH FORK OF THE REPUBLICAN RIVER.

FIRST OF ALL...APOLOGIZE FOR THE BREVITY AND LATENESS OF THIS
FORECAST DISCUSSION. THIS IS DUE TO ONGOING CONVECTION AND FLOODING
CONCERNS.

MAIN CONCERNS FOR THE NEXT THREE DAYS ARE CHANCES OF STRONG TO
SEVERE THUNDERSTORMS AND THREAT OF ADDITIONAL HEAVY RAINFALL.

FOR TODAY...THERE IS A LARGE AMOUNT OF UNCERTAINTY IN THE EXPECTED
WEATHER FOR TODAY. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO
THE MORNING HOURS FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 70.
DUE TO THIS ACTIVITY...AFTERNOON CONVECTION MAY BE LIMITED FOR THESE
LOCATIONS DUE TO A STABILIZED...WORKED OVER ENVIRONMENT IN PLACE. IN
ADDITION...COOLER TEMPERATURES DUE TO LINGERING CLOUD COVER ARE
EXPECTED WHICH WILL ALSO HELP LOWER INSTABILITY. LATER THIS
AFTERNOON...ANOTHER SHORTWAVE TROUGH...CURRENTLY LOCATED OVER
CENTRAL UTAH...WILL PASS THROUGH. THIS SHORTWAVE WILL LEAD TO NEW
CONVECTIVE DEVELOPMENT ACROSS EAST COLORADO. THE THREAT OF SEVERE
WEATHER TODAY SHOULD BE CONFINED TO LOCATIONS THAT EXPERIENCE
SUFFICIENT AIRMASS RECOVERY. FOR OUR AREA...THIS INCLUDES THE EAST
COLORADO COUNTIES AND NORTHWEST KANSAS COUNTIES SOUTH OF INTERSTATE
70 AND WEST OF HIGHWAY 83. LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL ARE THE MAIN THREATS. STORMS SHOULD BE ISOLATED TO
SCATTERED INITIALLY BEFORE CONGEALING INTO AN MCS LATER IN THE
EVENING AND MOVING ACROSS WEST CENTRAL KANSAS.

FOR TOMORROW...A POTENTIALLY MORE ACTIVE DAY WITH REGARDS TO SEVERE
WEATHER IS EXPECTED. THERE REMAINS SOME UNCERTAINTY WITH SEVERE
CHANCES WEDNESDAY DUE TO POTENTIAL AIRMASS STABILIZATION FROM STORMS
TODAY. HOWEVER...HIGHER INSTABILITY...WARMER TEMPERATURES AND 0-6 KM
BULK SHEAR OF 40 KTS SHOULD PROVIDE A SUFFICIENT ENVIRONMENT FOR
STRONG TO SEVERE THUNDERSTORMS...INCLUDING THE CHANCE OF A FEW
SUPERCELLS. ONCE AGAIN...THE MAIN THREATS SHOULD BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINS. STORMS SHOULD DEVELOP OVER
EAST COLORADO AND SPREAD EAST ACROSS THE REGION DURING THE EVENING.

LESS ACTIVITY IS ANTICIPATED ON THURSDAY. MODELS ARE INDICATING A
SOMEWHAT CAPPED ATMOSPHERE WITH SOME SUBSIDENCE ALOFT AHEAD OF THE
NEXT SHORTWAVE ANTICIPATED FOR FRIDAY. HOWEVER...A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 232 AM MDT TUE JUN 24 2014

LARGE SCALE PATTERN SHOWS THE UPPER RIDGE OVER THE PLAINS BEGINNING
TO MOVE EAST AND AN UPPER TROUGH OVER THE PACIFIC NORTHWEST MOVING
INTO THE NORTHERN AND CENTRAL PLAINS ON FRIDAY. WHILE MODELS ARE IN
FAIRLY GOOD AGREEMENT...MODELS HAVE NOT BEEN CONSISTENT FROM RUN TO
RUN. NOT EXACTLY SURE AT THIS POINT HOW THIS UPPER TROUGH WILL
AFFECT THE CWA OVER THE WEEKEND SINCE MODELS HAVE BEEN GOING BACK
AND FORTH WITH THE SOUTHERN EXTENT OF THE TROUGH. THE UPPER TROUGH
WILL CONTINUE TO MOVE EAST THROUGH SUNDAY WITH AN UPPER LEVEL HIGH
SETTING UP OVER THE SOUTHWESTERN UNITED STATES AND THE SOUTH CENTRAL
PLAINS. THE ALLBLEND STILL HAS PRECIPITATION CHANCES THROUGH MOST OF
THE WEEKEND FROM NUMEROUS DISTURBANCES MOVING THROUGH THE FLOW ALOFT
...WITH A BREAK ON SUNDAY AND MONDAY.  THIS SEEMED REASONABLE TO
ACCEPT ONCE AGAIN DUE TO CONSISTENCY IN MODEL RUNS.

A SURFACE LOW WILL SET UP OVER THE CWA THROUGH THE EXTENDED...WITH A
TROUGH AXIS AND QUASI STATIONARY FRONT LINGERING OVER THE CWA FOR
MOST OF THE EXTENDED WITH A COLD FRONT MOVING THROUGH ON SATURDAY. THE GFS
HAS GOOD INSTABILITY AND GOOD LOW LEVEL MOISTURE AHEAD OF THE
SURFACE BOUNDARIES WITH GREAT SHEAR BEHIND THE SURFACE BOUNDARIES.
THEREFORE...THE POTENTIAL IS THERE FOR THUNDERSTORMS THAT DEVELOP TO
BECOME STRONG TO SEVERE. HOWEVER...GIVEN THE CONFIDENCE IN THIS
FORECAST...NOT SURE HOW THOSE FRONTS WILL SET UP AT THIS TIME AND
WANTED TO HOLD OFF ON SEVERE WORDING FOR NOW. THE ALLBLEND DID NOT
HAVE POPS IN FOR SUNDAY AND MONDAY...BUT THIS FAR OUT IT IS LIKELY
TO CHANGE GIVEN THE WESTERLY FLOW ALOFT AND WEAK WAVES MOVING
THROUGH THE HIGH PLAINS.

TEMPERATURES IN THE EXTENDED WILL BE WARM...WITH HIGHS IN THE LOW TO
MID 90S WITH THE EXCEPTION OF SATURDAY BEHIND THE COLD FRONT AS
HIGHS OVER THE NORTHWEST HALF OF THE CWA REACH THE MID 80S. LOW
TEMPERATURES WILL BE IN THE UPPER 50S WEST TO UPPER 60S/LOW 70S EAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1122 AM MDT TUE JUN 24 2014

A SURFACE CONVERGENCE BOUNDARY ON A LINE FROM YUMA TO OAKLEY WILL
ALLOW FOR THUNDERSTORMS TO DEVELOP RIGHT THROUGH SHERMAN
COUNTY...WHICH WILL BRING VICINITY SHOWERS AND STORMS FOR KGLD.
EXPECTING SOME STORMS TO COME VERY CLOSE TO THE 5 MILE RADIUS...SO
INCLUDED A TEMPORARY GROUP FOR THUNDERSTORMS THIS AFTERNOON AT
KGLD. HEAVY RAIN WILL OCCUR IN STORMS...AND VISIBILITIES MAY BE
REDUCED FOR PERIODS OF TIME.  SHOWERS AND THUNDERSTORMS WILL TAPER
OFF LATER THIS EVENING. CHANCES FOR SOME REDUCED VISIBILITIES MAY
OCCUR OVERNIGHT...BUT NOT CONFIDENT AT THIS TIME TO INCLUDE IT IN
THE KGLD TAF.

THUNDERSTORMS ARE NOT EXPECTED TO BE IMMEDIATELY NEAR KMCK DURING
THIS PERIOD...ALTHOUGH THEY MAY BE SPRINKLED ABOUT RED WILLOW
COUNTY.

OTHER THAN THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL DURING THE
PERIOD FOR BOTH TERMINAL SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...ALW
AVIATION...MK
Hazardous weather outlook, Jun 24, 12:35 PM MDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT TUE JUN 24 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1235 PM MDT TUE JUN 24 2014 /135 PM CDT TUE JUN 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST
COLORADO AND LOCATIONS SOUTH OF INTERSTATE 70 AND WEST OF HIGHWAY
83 IN WESTERN KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING...ESPECIALLY FOR LOCATIONS IN EAST COLORADO WHERE HEAVY
RAINFALL HAS FALLEN RECENTLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SEVERE THUNDERSTORMS CONTINUE EACH AFTERNOON AND
EVENING FROM WEDNESDAY THROUGH FRIDAY AS UPPER LEVEL DISTURBANCES
PASS AND AN UNSTABLE ENVIRONMENT REMAINS IN PLACE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. IN ADDITION...FLASH FLOODING
IS POSSIBLE DUE TO ANTICIPATED SLOW STORM MOVEMENTS AND RECENT
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 24, 11:02 AM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT TUE JUN 24 2014

KSZ028-029-241730-
GOVE-LOGAN-
1202 PM CDT TUE JUN 24 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONUMENT TO 8 MILES
SOUTHEAST OF OAKLEY TO 7 MILES SOUTH OF GOVE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY CREATE FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. VISIBILITIES IN THE HEAVY RAIN WILL
FALL BELOW ONE MILE AT TIMES.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3882 10057 3902 10090 3912 10125 3913 10073
      3886 10014 3883 10015
TIME...MOT...LOC 1701Z 270DEG 13KT 3915 10105 3902 10078
          3887 10043

THEDE
Special weather statement, Jun 24, 12:03 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT TUE JUN 24 2014

KSZ013-014-241815-
SHERMAN-THOMAS-
1203 PM MDT TUE JUN 24 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 1201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDSON...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3923 10168 3940 10159 3930 10123 3914 10132
      3913 10144
TIME...MOT...LOC 1804Z 292DEG 11KT 3928 10153

MARTIN
Special weather statement, Jun 24, 12:19 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1219 PM MDT TUE JUN 24 2014

KSZ013-241830-
SHERMAN-
1219 PM MDT TUE JUN 24 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDSON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3927 10179 3939 10156 3936 10139 3925 10139
      3913 10157 3913 10160
TIME...MOT...LOC 1819Z 288DEG 17KT 3927 10147

MARTIN
Local storm report, Jun 24, 12:35 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             5 SSE GOODLAND          39.28N 101.69W
06/24/2014  E1.00 INCH       SHERMAN            KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL.

&&

BRB
Local storm report, Jun 24, 1:38 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             6 ENE WINONA            39.08N 101.14W
06/24/2014  E1.00 INCH       LOGAN              KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL.

&&

BRB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:43 AM MDTSpecial Weather StatementGLDSherman32 min
Jun 24, 1:13 AM MDTSpecial Weather StatementGLDSherman32 min
Jun 24, 1:44 AM MDTFlash Flood WarningGLDCheyenne4 hr
Jun 24, 5:53 AM MDTAreal Flood WarningGLDCheyenne3 hr
Jun 24, 11:02 AM MDTSpecial Weather StatementGLDGove28 min
Jun 24, 11:21 AM MDTSevere Thunderstorm WarningGLDGove39 min
Jun 24, 11:31 AM MDTFlash Flood WarningGLDGove3 hr
Jun 24, 12:03 PM MDTSpecial Weather StatementGLDSherman12 min
Jun 24, 12:19 PM MDTSpecial Weather StatementGLDSherman11 min
Jun 24, 12:22 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas38 min
Jun 24, 12:51 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace54 min
Jun 24, 12:56 PM MDTFlash Flood WarningGLDSherman3 hr
Jun 24, 1:01 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace29 min
Jun 24, 1:24 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita36 min
Jun 24, 1:28 PM MDTSevere Thunderstorm WarningGLDGove, Logan47 min
Jun 24, 1:50 PM MDTSpecial Weather StatementGLDWichita25 min
Jun 24, 1:55 PM MDTFlash Flood WarningGLDGreeley, Logan, Wallace, Wichita5 hr
Jun 24, 2:00 PM MDTSpecial Weather StatementGLDGreeley15 min
Jun 24, 2:04 PM MDTSevere Thunderstorm WarningGLDWichita26 min
Jun 24, 2:24 PM MDTSpecial Weather StatementGLDGreeley21 min
Jun 24, 2:42 PM MDTSpecial Weather StatementGLDGreeley18 min
Jun 24, 2:59 PM MDTSpecial Weather StatementGLDGreeley16 min
Jun 24, 3:09 PM MDTSpecial Weather StatementGLDWichita21 min
Jun 23, 6:59 PM MDTSevere Thunderstorm WarningGLDYuma33 min
Jun 23, 10:48 PM MDTSpecial Weather StatementGLDKit Carson57 min
Jun 24, 12:08 AM MDTFlash Flood WarningGLDKit Carson6 hr
Jun 24, 12:31 AM MDTSpecial Weather StatementGLDKit Carson14 min
Jun 24, 12:37 AM MDTSpecial Weather StatementGLDKit Carson38 min
Jun 24, 1:14 AM MDTSpecial Weather StatementGLDKit Carson31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.